Human Immunodeficiency Virus (HIV)-positive patients treated with the antiretroviral drug abacavir (ABC) may develop a potentially fatal ABC-associated hypersensitivity syndrome (ABC-HS), typically characterized by fever, malaise, rash, vomiting/diarrhoea and/or dyspnoea/cough. ABC-HS has been strongly associated with HLA-B*57:01 carriage and screening for this allele is recommended.Objective
To determine the prevalence of HLA-B*57:01 and to characterize suspected ABC-HS in the adult HIV population from our hospital during a 7-year period.Methods
Clinical data on patients under ABC treatment from January 2006 to December 2012 were analyzed to search for symptoms of ABC-HS. Reactions of suspected ABC-HS were characterized. HLA-B*57:01 and patch tests (1% and 10% ABC in petrolatum) with readings at 48h were performed in those without previous testing. From January 2008 routine HLA-B*57:01 screening was implemented.Results
From January 2006 to December 2007, 186 patients began treatment with ABC (data from 163 were available): 7 (4%) patients stopped ABC for suspected ABC-HS (71% males, median age 45 years) and the median time for onset of the reaction after starting ABC was 7 days. Four of the 7 patients had the HLA-B*57:01 allele and 2 of these 4 had positive patch tests. After HLA-B*57:01 screening implementation (January 2008), 573 patients were evaluated and 35 (6.1%) were HLA-B*57:01 positive; no suspected ABC-HS were observed since then.Conclusion
Four patients with suspected ABC-HS (of 6 screened) were HLA-B*57:01 positive. No ABC-HS occurred since January 2008, after HLA-B*57:01 screening was implemented.